My Experiences with Acne – and taking Isotretinoin/Accutane

http://www.dreamstime.com/royalty-free-stock-photos-unhappy-teen-girl-mirror-their-appearance-image32943998I wanted to write about my experiences with acne and the route I took to try Isotretinoin/Accutane, as acne isn’t always something that gets talked about past your teenage years.

I was lucky enough to escape my teens with clear skin.  Clearly karma said “screw that” and decided to smack me with it in my mid-twenties.  I’m not entirely sure of the cause – but a consultant suggested it was likely due to the morphine messing with my hormones.   This seemed very likely due to the placement of mine – the lower cheeks/chin, and the cyclical nature of them.   Just as one lot were fading, the next lot would appear.

Acne can really hit your self-confidence.  I was so embarrassed I found myself putting layer, after layer of foundation on to try and cover it – which just looked a mess.  I tried lots of different foundations/concealers in my quest to tone down the redness, and for a long time wore Estee Lauder Double Wear – but found it slightly too dark for my skin tone.  The best I’ve found is Bare Minerals, as you can easily add to areas that need coverage, while leaving the clear areas looking much better.

If you ask most acne sufferers what percentage of spots cover their face, they’ll often say 70-80%.  But in most cases, even in pretty bad cases – it’s a far, far lower figure.  The spots often group in specific locations, or have a number of bad spots that draw the attention and the rest of the skin tends to be clear, yet the spots are all the acne suffer focuses in on.

After trying various different off-the-shelf treatments, I went to my GP where I then tried every lotion and potion available on the NHS.  You tend to begin with Isotrexin gel – which contains vitamin A and an antibiotic, and then go onto something like PanOxyl – in a wash or cream form, which contains benzoyl peroxide.

When these failed I tried asking other people with acne what worked for them.  I first tried Living Nature, a range from New Zealand that contains manuka honey, which did nothing.  I then spent a fortune on Dermalogica products – which at first perhaps cleared the latest batch slightly quicker than usual, but after awhile didn’t even do that.

Back at the GP she started me on various long-term antibiotics, each of which failed – including the ones that are used when it’s being particularly stubborn.

The problem with all the treatments is you have to try them for months, some of them aren’t deemed to be a failure until over six months have passed.  Finally I’d exhausted every treatment a GP can offer – and met the policy of having acne for over two years that has caused scarring, which enabled me to be referred to a Dermatologist Consultant.

I knew there was only one option left – the medication now called Isotretinoin, but originally known as Accutane and then Roaccutane.  I’d heard about it before – there had previously been some controversy about it possibly causing depression, and even suicide.  I researched this beforehand, and decided the risk seemed minimal.  The information I found suggested that people with long-term acne were generally more prone to depression, and it was highly unlikely it was linked to the medication.

However it seemed like my only option left, and said it particularly worked well for women with hormal-related acne, and with one course usually gets rid of it entirely forever.  There’s a good overview of the medication here at Fashioninsta.

The consultant explained there were a few things I had to remember:

  • I would get dry skin
  • Not to get pregnant, as it would cause birth defects
  • Not to wax, as it would rip off the skin (nice!)
  • To wear sun lotion – as I would burn more easily. (I’m already a person that can burn while indoors!)
  • Not to drink alcohol.

He also said he had to warn me of other possible side effects of increased pain and depression, but they almost certainly wouldn’t happen.

I was then given two options – I could have a monthly pregnancy test, or I had to sign a waiver that agreed I would remain on birth control, and if I got pregnant it was my own stupid fault and I knew the risks.  I did the latter.

I was also told that the medication could increase cholesterol, so I had to undergo a blood test that checked this along with my kidney function.  Both were fine, so I was given the go ahead.  My course is for four months – although I hope to speak about extending it, because I’ve heard that once the acne is cleared up, taking it one more month can help reduce the scarring.  I don’t know if that’s true or not, though.

The first prescription was for a month, and then after that I have to return to the dermatology nurse every six weeks to check the side effects.  I began taking three capsules (60mg) and the first month was fine – just a little bit of dry skin.  After a month the dose was increased to 80mg, and the dry skin got quite a bit worse.  It started on my lips, and then one day looked down and was surprised to find my arms had very suddenly turned scaly – like when it heals after a bad sun burn!  I treated it with moisturiser, and my lips with Vaseline.

The symptoms got a lot worse when I hit the maximum dose of 100mg – a rash covered my arms, and then a few weeks later my legs.  It’s red, and looks like tiny blisters.   My arms and legs have become very sensitive, and now burns if I put moisturiser on.  At one point it began to itch, so I put a antihistamine cream on.  Big mistake – it felt like my skin had set itself on fire, but it sneakily took awhile for the feeling to start, so by then I’d coated both arms and legs.  Whoops.  The skin is also healing slower, there are red marks in places, and larger patches of dryness – particularly after I take my morphine patch off.

The rash on my arms

The rash on my arm after it had calmed down slightly

But pain also struck – very different to my usual every day chronic pain.  This was an extreme stiff feeling in my joints, leaving me to shuffle along.  The medication clearly dries out your skin, and it felt like it dried out my joints too!  The pain was pretty awful for a couple of weeks, until I gave in and put the dose back down to 80mg.  I haven’t gone up since then, and I hope 80mg is enough to do it.  It may be people without pre-existing health issues/chronic pain may be fine on the 100mg dose.  The pain lessened – although hasn’t gone, but the dry skin/rash, etc still remains.  I also upgraded the vaseline to an intensive lip moisturiser – which is constantly reapplied.

I am now ten weeks into the treatment.  I’ve heard the biggest changes happen from month three – four.  At the moment my skin is looking better – I have two bad areas left, but the whole area has red non-raised spots still, so it doesn’t look clear – but still a lot better than before!   I see the nurse next week – so hopefully I’ll find out more about the dosage, and how long I should be on it.

I’m hoping for miracles over the next few weeks from Isotretinoin!  Fingers crossed.

Post publishing edit: This was originally posted on the 2nd April.  I had my first clear face on the 5th June.  There are still some red marks from previous spots, but otherwise it’s clear!  I know this might not be the end, but it’s a pretty major thing to have no spots for the first time in years.  I still have a few weeks left on the treatment.

Have you experienced acne as an adult?  Which treatments worked for you?

Like? Please share.Share on Facebook0Tweet about this on Twitter0Pin on Pinterest0Share on Google+0Share on Reddit0Share on StumbleUpon0Email this to someone

5 Comments

  1. Ahhhh I hope I have it right

    As always Jade I’m loving the blog, loving your willingness to share personal experiences, the good and the not so good, I know it will help others and possibly help yourself as well

    Keep up the good work, even if I don’t post I always try to read :-)

    Reply
  2. Great review and thanks for taking the time to write this. I have found it very useful. My sister Lesley told me about your post, and how helpful it was for her.

    Reply
  3. Hiya. I’m currently on Isotretinoin and I’m about 7 weeks in and my skin is now starting to peel off. Can I ask what moisturiser you used on your face as I’ve tried a few and they aren’t working as well as I’d hoped! Thank you! x

    Reply
    • Hi Claire, I hope it goes well for you.

      It’s a hard slog to get through – it feels so never ending – months, not days.

      I didn’t use anything exciting, I just went to the supermarket and picked a few like Nivea Intensive and E45 Intensive. My lips were really painful and I used the Vaseline Lip Therapy Sticks by the bucket load, as they had a nice way of going-on (others felt a lot drier).

      Good luck!

      Reply

Submit a Comment

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

CommentLuv badge